EconPapers    
Economics at your fingertips  
 

Minimax estimation of a multivariate normal mean under polynomial loss

James O. Berger

Journal of Multivariate Analysis, 1978, vol. 8, issue 2, 173-180

Abstract: Let X be an observation from a p-variate (p >= 3) normal random vector with unknown mean vector [theta] and known covariance matrix . The problem of improving upon the usual estimator of [theta], [delta]0(X) = X, is considered. An approach is developed which can lead to improved estimators, [delta], for loss functions which are polynomials in the coordinates of ([delta] - [theta]). As an example of this approach, the loss L([delta], [theta]) = [delta] - [theta]4 is considered, and estimators are developed which are significantly better than [delta]0. When is the identity matrix, these estimators are of the form [delta](X) = (1 - (b/(d + X2)))X.

Keywords: Multivariate; normal; distribution; polynomial; loss; risk; function; minimax; estimator (search for similar items in EconPapers)
Date: 1978
References: Add references at CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/0047-259X(78)90070-2
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jmvana:v:8:y:1978:i:2:p:173-180

Ordering information: This journal article can be ordered from
http://www.elsevier.com/wps/find/supportfaq.cws_home/regional
https://shop.elsevie ... _01_ooc_1&version=01

Access Statistics for this article

Journal of Multivariate Analysis is currently edited by de Leeuw, J.

More articles in Journal of Multivariate Analysis from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jmvana:v:8:y:1978:i:2:p:173-180